• ISSN: 2301-3567 (Print), 2972-3981 (Online)
    • Abbreviated Title: J. Econ. Bus. Manag.
    • Frequency: Quarterly
    • DOI: 10.18178/JOEBM
    • Editor-in-Chief: Prof. Eunjin Hwang
    • Executive Editor: Ms. Fiona Chu
    • Abstracting/ Indexing:  CNKI, Google Scholar, Electronic Journals Library, Crossref, Ulrich's Periodicals Directory, MESLibrary, etc.
    • E-mail: joebm.editor@gmail.com
JOEBM 2022 Vol.10(5): 325-330 ISSN: 2301-3567
DOI: 10.18178/joebm.2022.10.5.720

Testing the Resource Curse Hypothesis in Central Africa

Achille Dargaud Fofack

Abstract—The aim of this paper is to test the resource curse hypothesis in the resource-rich Economic Community of Central African States. Using a panel of 11 countries from 2003 to 2020, correlation, cointegration, causality test and regression analyses are carried out. Both the economic and the political resource curse hypotheses are tested with a broad definition of total natural resources wealth including fuel and non-fuel resources. Resource dependence and resource abundance indicators are used for robustness check. The analyses reveal that: (i) there is little evidence supporting the political resource curse hypothesis in Central Africa. (ii) the economic resource curse operates via the alteration of dimensions of welfare such as health and education, that transcend income per capita. (iii) an increase in natural resources endowment adversely and significantly affect economic development in the short run. (iv) in the long run, natural resources endowment significantly contributes to development in the region.

Index Terms—Natural resources, resource curse, institutions, central Africa.

Achille Dargaud Fofack is with Rauf Denktaş University, Turkey (e-mail: achille.fofack@rdu.edu.tr).


Cite:Achille Dargaud Fofack, "Testing the Resource Curse Hypothesis in Central Africa," Journal of Economics, Business and Management vol. 10, no. 5, pp. 325-330, 2022.

Copyright © 2022 by the authors. This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited (CC BY 4.0).

Copyright © 2008-2024. Journal of Economics, Business and Management. All rights reserved.
E-mail: joebm.editor@gmail.com